Alabama, 2001

Tornado in Alabama, November 24, 2001

November 24, 2001 · NWS BMX · 1 event in 1 county or zone

1 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
5
Property damage
$250,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Nov 24, 2:53 PM CST, 1 hour 10 minutes earlier.

Area forecast discussion, Nov 24, 2:53 PM CST, 1 hour 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
253 PM CST SAT NOV 24 2001

ACTIVE WEATHER CONTINUES INTO THE EVENING...WITH ATTENTION FOR LATER
PERIODS DEFERED UNTIL LATER.  WILL UPDATE FORECAST AS SOON AS DUTIES
ALLOW.

.BHM...NONE.

In the hours before

Special weather statement, Nov 24, 12:29 PM CST, 3 hours 34 minutes before
ALZ001>018-022>026-030>035-039-242100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM ALABAMA
1229 PM CST SAT NOV 24 2001

THE FOLLOWING COUNTIES HAVE BEEN REMOVED FROM
TORNADO WATCH NUMBER 818...

  COLBERT...FRANKLIN...LAUDERDALE...MARION...

THE FOLLOWING COUNTIES REMAIN IN
TORNADO WATCH NUMBER 818
WHICH IS IN EFFECT UNTIL 300 PM...

  BIBB...BLOUNT...CHILTON...CULLMAN...DALLAS...
  DEKALB...ETOWAH...FAYETTE...GREENE...HALE...
  JACKSON...JEFFERSON...LAMAR...LAWRENCE...LIMESTONE...
  MADISON...MARENGO...MARSHALL...MORGAN...PERRY...
  PICKENS...SHELBY...ST CLAIR...SUMTER...TUSCALOOSA...
  WALKER...WINSTON...
Local storm report, Nov 24, 1:32 PM CST, 2 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
132 PM CST SAT NOV 24 2001

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1127 AM    HALEYVILLE                AL   WIND DAMAGE
11/24/01   WINSTON                        *** ? INJ ***
                                          BUILDINGS DAMAGED
                                          INCLUDING A SHOPPING
                                          CENTER.  NUMBER OF
                                          INJURIES UNKNOWN. FROM
                                          EMA.

1130 AM    MILLPORT                  AL   TORNADO
11/24/01   LAMAR                          POSSBILE TORNADO AT
                                          MILLPORT.  TREES DOWN AND
                                          BUILDINGS DESTROYED.
                                          FROM VOLUNTEER FD

0100 PM    2SE LINDEN                AL   TORNADO
11/24/01   MARENGO                        TORNADO REPORTED BY 911
                                          OFFICE.

0105 PM    CULLMAN                   AL   1.00 IN HAIL
11/24/01   CULLMAN                        QUARTER SIZE HAIL IN CITY
                                          OF CULLMAN. FROM EMA.

0105 PM    FULTONDALE                AL   0.75 IN HAIL
11/24/01   JEFFERSON                      PENNY SIZE HAIL AT
                                          FULTONDALE FROM EMA.

0106 PM                              AL   1.75 IN HAIL
11/24/01   CULLMAN                        GOLFBALL SIZE HAIL AT
                                          I-65 AND US 278
Local storm report, Nov 24, 1:36 PM CST, 2 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
136 PM CST SAT NOV 24 2001

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0128 PM    TAITS GAP                 AL   TORNADO
11/24/01   BLOUNT                         TREES AND POWER LINES
                                          DOWN IN TAITS GAP.
                                          NUMEROUS REPORTS FROM
                                          PUBLIC VIA EMA.

0112 PM    CULLMAN                   AL   1.75 IN HAIL
11/24/01   CULLMAN                        GOLF BALL SIZE HAIL IN
                                          CULLMAN VIA HAM
                                          SPOTTERS.
Special weather statement, Nov 24, 1:44 PM CST, 2 hours 19 minutes before
ALZ001>018-022>026-030>035-039-242100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM ALABAMA
144 PM CST SAT NOV 24 2001

THE FOLLOWING COUNTIES HAVE BEEN REMOVED FROM
TORNADO WATCH NUMBER 818...

  COLBERT...FAYETTE...FRANKLIN...LAMAR...LAUDERDALE...
  LAWRENCE...LIMESTONE...MARION...PICKENS...WINSTON...

THE FOLLOWING COUNTIES REMAIN IN
TORNADO WATCH NUMBER 818
WHICH IS IN EFFECT UNTIL 300 PM...

  BIBB...BLOUNT...CHILTON...CULLMAN...DALLAS...
  DEKALB...ETOWAH...GREENE...HALE...JACKSON...
  JEFFERSON...MADISON...MARENGO...MARSHALL...MORGAN...
  PERRY...SHELBY...ST CLAIR...SUMTER...TUSCALOOSA...
  WALKER...
Special weather statement, Nov 24, 2:31 PM CST, 1 hour 32 minutes before
ALZ001>018-022>026-030>035-039-242100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM ALABAMA
231 PM CST SAT NOV 24 2001

THE FOLLOWING COUNTIES HAVE BEEN REMOVED FROM
TORNADO WATCH NUMBER 818...

  CULLMAN...GREENE...HALE...MADISON...MARENGO...
  MORGAN...SUMTER...TUSCALOOSA...WALKER...

THE FOLLOWING COUNTIES REMAIN IN
TORNADO WATCH NUMBER 818
WHICH IS IN EFFECT UNTIL 300 PM...

  BIBB...BLOUNT...CHILTON...DALLAS...DEKALB...
  ETOWAH...JACKSON...JEFFERSON...MARSHALL...PERRY...
  SHELBY...ST CLAIR...
Special weather statement, Nov 24, 3:01 PM CST, 1 hour 2 minutes before
ALZ001>018-022>026-030>035-039-242100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM ALABAMA
301 PM CST SAT NOV 24 2001

TORNADO WATCH NUMBER 818 HAS EXPIRED FOR THE FOLLOWING COUNTIES...

  BIBB...BLOUNT...CHILTON...DALLAS...JACKSON...JEFFERSON...
  MARSHALL...PERRY....

THE FOLLOWING COUNTIES REMAIN IN
TORNADO WATCH NUMBER 818
WHICH HAS BEEN EXTENDED UNTIL 345 PM...

  DEKALB...ETOWAH...SHELBY...ST CLAIR...

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Calhoun

When
November 24, 4:03 PM CST to 4:10 PM CST
Where
Calhoun County, 3 mi S of Alexandria
Rating
F1
Path length
7.7 mi
Path width
250 yd
Injuries
5 direct, 0 indirect
Property damage
$250,000
Reported by
NWS STORM SURVEY
Coordinates
33.733, -85.883

A supercell thunderstorm produced a tornado just north of Anniston in Calhoun County. The tornado began at 4:03 pm near Cane Creek and US 431. The tornado proceeded northeast and ended at 4:10 pm near Broadwells Mill just west of Jacksonville. Preliminary estimates have 10 to 20 homes damaged, numerous outbuildings and barns destroyed, and several mobile homes damaged. Two farming operations had several buildings destroyed. A cemetery on US 431 sustained damage and 5 people received minor injuries when struck by flying debris. The tornado was 7.7 miles long and 250 yards wide at its widest point. Beg: 33 44.218/85 53.709 End: 33 48.425/85 47.488

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2001Every state in 2001This day in weather historyThe tornado archive for Alabama, 2001Warnings in Alabama, November 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5273322.